The out-of-hours receptionist, Gaby, came to find me while I was still setting up for the evening shift. A patient had arrived unexpectedly early for his appointment, she told me, but rather than let him wait to be seen, Gaby thought she ought to let me know he was “swelling up, and finding it hard to breathe”.
I glanced at the summary from the 111 call handler: the problem was supposed to have been a sore throat. Nothing about swelling or breathlessness at all. I hurried along to the waiting room.
Jay turned out to be in his early twenties. He was accompanied by a concerned neighbour and a huge bag, full of medication. He wasn’t able to explain much about what was happening, as he was preoccupied with taking each laboured breath. His lips were huge and rubbery. He indicated a MedicAlert bracelet round his wrist. “Chronic angioedema”, it read, along with a list of half a dozen medications that mustn’t be administered.
In the few moments it took me to gather these first impressions, Jay’s inspirations developed a disconcerting “whoop” and his breathing rate plummeted. He sagged sideways in his chair. It never fails to feel slightly surreal when you suddenly realise you’re in a life-and-death situation – and Jay was steaming full-speed towards a respiratory arrest.
Through the clear plastic of his carrier bag, I spotted the bright orange boxes of four EpiPens: syringes pre-filled with a dose of adrenalin.
“Has he had any?” I asked the neighbour, who looked as alarmed as I felt. “No,” he said.
I shelled one of the EpiPens out. They’re brilliant bits of kit: you flip a protective cover off the top, press with your thumb, then stab the other end hard against the patient’s thigh. That fires a needle through clothing and skin and into muscle, injecting a life-saving hormone. It functioned like a dream. I then got Jay horizontal and shoved his legs in the air to boost the blood pressure that – had I had the time to measure it – we’d have found somewhere in the region of his boots.
Gaby phoned 999 for an ambulance and I stayed monitoring while the adrenalin did its miraculous work. Within a couple of minutes, Jay’s breathing had eased, his lip swelling began to subside, and he was able to speak to assure me that he was much improved. I filled in some of the story.
This was the umpteenth time he’d developed anaphylaxis – an acute-onset, rapidly fatal, whole-body allergic reaction. Most often it’s caused by insect stings or food allergies, but Jay has an extremely rare variant whereby common infections trigger the same calamitous response. His drug bag contained all manner of steroids, antihistamines and other allergy-suppressant tablets, which he took every day to try to prevent it happening. They didn’t seem to be doing a very good job.
The thing that mystified me was why he hadn’t self-administered an EpiPen and called 999 when he’d realised what was happening. It seemed a great example of cognitive dissonance. At one level, Jay knew he should have done, but he so hated having to be admitted repeatedly to hospital that he had convinced himself that he would be able to fend off the impending crisis with an increased dose of steroids.
The only place for someone with anaphylaxis is hospital: though adrenalin is life-saving, it can wear off quite quickly. Anyone who doubts that the NHS is overstretched should try phoning for an ambulance round here. Twenty-five minutes elapsed with no sign of flashing blue lights. Jay’s lips started ballooning again and his breathing began to deteriorate. Another EpiPen. Another call to ambulance control. Another 25 minutes before a crew – who’d had to come from about 50 miles away – arrived.
With Jay safely despatched to hospital, I congratulated Gaby on her quick thinking. I, for my part, was more than a little adrenalin-pumped, something Gaby kindly treated with a large infusion of tea.
Phil Whitaker’s latest novel, “Sister Sebastian’s Library”, is published by Salt
This article appears in the 16 Nov 2016 issue of the New Statesman, Trump world